Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.

Full text of review: PDF   This review is available free of charge.
Book Information:

Author: Calixto Badesa
Title: The birth of model theory: Löwenheim's theory in the frame of the theory of relatives
Additional book information: Princeton University Press, Princeton, NJ, 2004, xiv+240 pp., ISBN 978-0-691-05853-5, US$64.00, hardcover

References [Enhancements On Off] (What's this?)

  • [ABC08] T. Altinel, A. Borovik, and G. Cherlin.
    Simple Groups of Finite Morley Rank of Even Type.
    Mathematical Surveys and Monographs, 145. American Mathematical Society, 2008. MR 2400564 (2009a:20046)
  • [AK65a] J. Ax and S. Kochen.
    Diophantine problems over local fields I:.
    Amer. J. of Math., 87:605-30, 1965. MR 0184930 (32:2401)
  • [AK65b] J. Ax and S. Kochen.
    Diophantine problems over local fields II: A complete set of axioms for $ p$-adic number theory.
    Amer. J. of Math., 87:631-48, 1965. MR 0184931 (32:2402)
  • [AK66] J. Ax and S. Kochen.
    Diophantine problems over local fields III: Decidable fields.
    Annals of Math, 83:437-456, 1966. MR 0201378 (34:1262)
  • [Avi06] J. Avigad.
    Review of Calixto Badesa, The birth of model theory: Löwenheim's theorem in the frame of the theory of relatives.
    The Mathematical Intelligencer, 28:67-71, 2006.
  • [Ax68] James Ax.
    The elementary theory of finite fields.
    Annals of Math, 88:239-271, 1968. MR 0229613 (37:5187)
  • [Bal] John T. Baldwin.
    Categoricity. University Lecture Series, 50, American Mathematical Society, Providence, RI, 2009.
  • [BL71] J.T. Baldwin and A.H. Lachlan.
    On strongly minimal sets.
    Journal of Symbolic Logic, 36:79-96, 1971. MR 0286642 (44:3851)
  • [Blu68] L. Blum.
    Generalized algebraic structures: A model theoretical approach.
    PhD thesis, MIT, 1968.
  • [BN94] A. Borovik and A. Nesin.
    Groups of finite Morley rank.
    Oxford University Press, 1994. MR 1321141 (96c:20004)
  • [Bou99] E. Bouscaren, editor.
    Model theory and algebraic geometry: An introduction to E. Hrushovski's proof of the geometric Mordell-Lang conjecture.
    Springer-Verlag, 1999. MR 1678586 (99k:03032)
  • [CH99] Z. Chatzidakis and U. Hrushovski.
    The model theory of difference fields.
    Transactions of the AMS, 351:2997-3071, 1999. MR 1652269 (2000f:03109)
  • [CHL85] G.L. Cherlin, L. Harrington, and A.H. Lachlan.
    $ \aleph_0$-categorical, $ \aleph_0$-stable structures.
    Annals of Pure and Applied Logic, 28:103-135, 1985. MR 779159 (86g:03054)
  • [CL08] R. Cluckers and F. Loeser.
    Constructible motivic functions and motivic integration.
    Inventiones Mathematicae, 173:23-121, 2008. MR 2403394 (2009g:14018)
  • [dD99] L. Van den Dries.
    Tame topology and $ o$-minimal structures.
    London Mathematical Society Lecture Note Series, 248, 1999.
  • [Den84] J. Denef.
    Rationality of the Poincarè series associated to the $ p$-adic points on a variety.
    Inventiones Mathematica, 72:1-23, 1984. MR 751129 (86c:11043)
  • [DL02] J. Denef and F. Loeser.
    Motivic integration and the Grothendieck group of pseudo-finite fields.
    In Proceedings of the International Congress of Mathematicians, Beijing 2002,, volume 2, pages 13-23. Higher Education Press, Beijing, 2002. MR 1957016 (2004f:14040)
  • [Ers65] Yu Ershov.
    Ob elementarni teorii maksimal'nykh normirovannykh polei (on the elementary theory of maximal normed fields) i.
    Algebra ui Logika, 4:31-69, 1965.
  • [Eva86] D. Evans.
    Homogeneous geometries.
    Proc. London Math. Soc., 52:305-327, 1986. MR 818929 (87f:51018)
  • [Göd29] K. Gödel.
    Uber die vollständigkeit des logikkalküls.
    In S. Feferman et. al., editor, Kurt Gödel: Collected Works, vol. 1, pages 60-101. Oxford University Press, New York, 1929.
    1929 PhD. thesis reprinted.
  • [Gro66] A Grothendieck.
    Elements de géometrie algébriques (rédigés avec la collaboration de J. Dieudonné), IV, Etudes Locale des Schémas et des Morphismes de Schémas.
    Publ Math I.H.E.S., 28:5-255, 1966. MR 0217086 (36:178)
  • [Hru02] E. Hrushovski, ``Computing the Galois group of a linear differential equation'', in Differential Galois Theory (Bedlewo, 2001), 97-138, Banach Center Publ., 58, Polish Acad. Sci., Warsaw, 2002. MR 1972449 (2004j:12007)
  • [HHM07] D. Haskell, E. Hrushovski, and H.D. MacPherson.
    Stable domination and independence in algebraically closed valued fields.
    Lecture Notes in Logic. Association for Symbolic Logic, 2007. MR 2369946
  • [HKxx] Ehud Hrushovski and David Kashdan.
    Integration in valued fields.
    math ArXiv, 2xxx.
  • [Hru90] E. Hrushovski.
    Unidimensional theories are superstable.
    Annals of Pure and Applied Logic, 50:117-138, 1990. MR 1081816 (92g:03052)
  • [Hru96] E. Hrushovski.
    The Mordell-Lang conjecture over function fields.
    Journal of the American Mathematical Society, 9:667-690, 1996. MR 1333294 (97h:11154)
  • [Joy75] A. Joyal.
    Le théorème de Chevalley-Tarski.
    Cah. Topol. Géom. Différ., 16:256-258, 1975.
  • [KP97] B. Kim and A. Pillay.
    Simple theories.
    Annals of Pure and Applied Logic, 88:149-164, 1997. MR 1600895 (99b:03049)
  • [Löw67] L. Löwenheim.
    On possibilities in the calculus of relatives.
    In J. Van Heijenoort, editor, From Frege to Godel: A Sourcebook in Mathematical Logic, 1879-1931. Harvard University Press, 1967.
    German original published in 1915.
  • [Mac76] Angus J. Macintyre.
    On definable subsets of $ p$-adic fields.
    Journal of Symbolic Logic, 41:605-10, 1976. MR 0485335 (58:5182)
  • [Mal72] A. I. Malcev.
    ``Investigations in the area of mathematical logic'', in The metamathematics of algebraic systems, Collected papers: 1936-1967 (B. F. Wells, editor), Studies in Mathematics and the Foundations of Mathematics, vol. 66. North-Holland, Amsterdam, pp. 1-14.
    German original published in Mat. Sbornik, 1936. MR 0349383 (50:1877)
  • [Mar07] D. Marker.
    The number of countable differentially closed fields.
    Notre Journal of Formal Logic, 48:99-113, 2007. MR 2289900 (2007m:03076)
  • [Mor65] M. Morley.
    Categoricity in power.
    Transactions of the AMS, 114:514-538, 1965. MR 0175782 (31:58)
  • [MR77] M. Makkai and G.E. Reyes.
    First order categorical logic, volume 111 of Springer Lecture Notes.
    Springer-Verlag, 1977. MR 0505486 (58:21600)
  • [PC86] A. Pillay and Steinhorn C.
    Definable sets in ordered structures I.
    Transactions of the AMS, 295, 1986. MR 833697 (88b:03050a)
  • [Pil94] A. Pillay.
    Review of ``Uncountably categorical theories'', by Boris Zilber.
    Bulletin of the AMS, 30:302-308, 1994. MR 1568097
  • [Pil96] A. Pillay.
    Geometric stability theory.
    Clarendon Press, Oxford, 1996. MR 1429864 (98a:03049)
  • [Poi83] Bruno Poizat.
    Une théorie de Galois imaginaire.
    Journal of Symbolic Logic, pages 1151-1170, 1983. MR 727805 (85e:03083)
  • [Poi87] Bruno Poizat.
    Groupes Stables.
    Nur Al-mantiq Wal-ma'rifah, 82, Rue Racine 69100 Villeurbanne France, 1987. MR 902156 (89b:03056)
  • [Pre30] M. Pressburger.
    Uber die vollstandigkeit eines gewissen Systems der Arithmetic ganzer Zahlen, in welchem die Addition als einzige Operation hervortritt.
    In Sprawozdanie z I Kongresu Mat. Karjów Słowiańskich, pages 92-101, 1930.
  • [Rob54] A. Robinson.
    On predicates in algebraically closed fields.
    The Journal of Symbolic Logic, 19:103-114, 1954. MR 0062090 (15:925f)
  • [Rob59] A. Robinson.
    On the concept of a differentially closed field.
    Bull. Res. Council Israel, 8F:113-128, 1959. MR 0125016 (23:A2323)
  • [Sac72] Gerald E. Sacks.
    The differential closure of a differential field.
    Bulletin of the AMS, 78:629-634, 1972. MR 0299466 (45:8514)
  • [She70] S. Shelah.
    Stability, the f.c.p., and superstability; model theoretic properties of formulas in first-order theories.
    Annals of Mathematical Logic, 3:271-362, 1970. MR 0317926 (47:6475)
  • [She73] S. Shelah.
    Differentially closed fields.
    Israel Journal of Mathematics, 16:314-328, 1973. MR 0344116 (49:8856)
  • [She75] S. Shelah.
    The lazy model-theoretician's guide to stability.
    Logique et Analyse, 18:241-308, 1975. MR 0539969 (58:27447)
  • [She80] Saharon Shelah.
    Simple unstable theories.
    Annals of Mathematical Logic, 19:177-203, 1980. MR 595012 (82g:03055)
  • [She83a] S. Shelah.
    Classification theory for nonelementary classes. I. The number of uncountable models of $ \psi \in {L}_{\omega _{1}\omega }$ part A.
    Israel Journal of Mathematics, 46:3:212-240, 1983.
    paper 87a. MR 733351 (85m:03024a)
  • [She83b] S. Shelah.
    Classification theory for nonelementary classes. I. The number of uncountable models of $ \psi \in {L}_{\omega _{1}\omega }$ part B.
    Israel Journal of Mathematics, 46;3:241-271, 1983.
    paper 87b. MR 730343 (85m:03024b)
  • [She91] S. Shelah.
    Classification theory and the number of nonisomorphic models.
    North-Holland, 1991.
    Second Edition. MR 1083551 (91k:03085)
  • [She00] S. Shelah.
    Classification theory for abstract elementary classes. Studies in Logic, College Publications,
    (binds together papers 88r, 300, 600, 705, 734, 838 with introduction E53), 2009.
  • [Tao] T. Tao.
    Infinite fields, finite fields, and the Ax-Grothendieck theorem. grothendieck-theorem
  • [Tar31] Alfred Tarski.
    Sur les ensemble définissable de nombres réels I.
    Fundamenta Mathematica, 17:210-239, 1931.
  • [Tar51] Alfred Tarski.
    A decision method for elementary algebra and geometry.
    University of California Press, Berkeley and Los Angeles, Calif., 1951.
    2nd edition, < arch/publications.html?pg1=IID&s1=170920>. MR 0044472 (13:423a)
  • [TV56] A. Tarski and R.L. Vaught.
    Arithmetical extensions of relational systems.
    Compositio Mathematica, 13:81-102, 1956. MR 0095121 (20:1627)
  • [vdDMM97] L. van den Dries, A. Macintyre, and D. Marker.
    Logarithmic-exponential power series.
    J. London Math. Soc., pages 417-434, 1997. MR 1610431 (99d:03063)
  • [VH67] J. Van Heijenoort, editor.
    From Frege to Godel: A sourcebook in mathematical logic, 1879-1931.
    Harvard University Press, 1967. MR 0209111 (35:15)
  • [Wil96] A. Wilkie.
    Model completeness results for expansions of the real field by restricted pfaffian functions and exponentiation.
    Journal of the AMS, pages 1051-1094, 1996. MR 1398816 (98j:03052)
  • [Zil84] B.I. Zil'ber.
    The structure of models of uncountably categorical theories.
    Polish Scientific Publishers, Warszawa, 1984.
  • [Zil03] B.I. Zilber.
    Model theory, geometry and arithmetic of universal covers of a semi-abelian variety.
    In Model Theory and Applications, Quaterna di matematica, pages 427-458, 2003. MR 2159728 (2006g:03067)
  • [Zil04] B.I. Zilber.
    Pseudo-exponentiation on algebraically closed fields of characteristic 0.
    Annals of Pure and Applied Logic, 132:67-95, 2004.
  • [Zil05] B.I. Zilber.
    A categoricity theorem for quasiminimal excellent classes.
    In Logic and its Applications, Contemporary Mathematics, pages 297-306. AMS, 2005.
  • [Zil06] B.I. Zilber.
    Covers of the multiplicative group of an algebraically closed field of characteristic 0.
    J. London Math. Soc., pages 41-58, 2006.

Review Information:

Reviewer: John T. Baldwin
Affiliation: University of Illinois at Chicago
Journal: Bull. Amer. Math. Soc. 47 (2010), 177-185
MSC (2000): Primary 01A60, 03C07
Published electronically: September 8, 2009
Additional Notes: The author was partially supported by NSF grant DMS-0500841.
Review copyright: © Copyright 2009 American Mathematical Society
American Mathematical Society